Thunderstorm Wind, Schoharie
- When
- April 18, 3:19 PM EST
- Where
- Schoharie County, Richmondville
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.633, -74.567
The remnants of a MCS moved into Schoharie and Ulster Counties during the afternoon of April 19. The thunderstorm still packed enough of a punch to produce severe weather in both these counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
The remnants of a MCS moved into Schoharie and Ulster Counties during the afternoon of April 19. The thunderstorm still packed enough of a punch to produce severe weather in both these counties. Thunderstorm winds brought power lines down in the town of Richmondville, Schoharie County. A weather spotter reported pea-to nickel-size hail which fell for up to 7 minutes in Big Indian, Ulster County. This hail nearly covered the entire ground but produced no apparent damage. Pea-sized hail was also noted in West Shokan, Ulster County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 18, 2:15 PM EST, 1 hour 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 315 PM EDT SUN APR 18 2004 .DISC...POSSIBILITY OF SEVERE CONVECTION MOVING INTO THE SOUTHERN PART OF THE COUNTY WARNING AREA AFTER 400 PM SO WILL BE BRIEF. WILL FORECAST SHWRS/TSTMS LIKELY IN A EARLY THIS EVENING PERIOD FOR ALL ZONES...AND INCLUDE THE POSSIBILITY OF STRONG WINDS AND LARGE HAIL ACROSS THE SOUTHERN HALF OF THE FORECAST AREA. AFTER THAT...WILL HAVE CHC POPS THROUGH MIDNIGHT...THEN DRY WEATHER LATE TONIGHT THRU EARLY MONDAY. AS COLD FRONT MOVES...ANOTHER ROUND OF SCATTERED SHWRS/TSTMS MONDAY AFTN AND EVENING. HIGH PRESSURE PRODUCES ABOUT 24 HOURS OF DRY WX THRU SUNRISE WEDNESDAY...THEN A SERIES OF WAVES WILL AFFECT THE REGION WEDNESDAY THROUGH FRIDAY NIGHT...AND WILL NEED A CHANCE OF SHOWERS IN THE FORECAST FOR THIS ENTIRE PERIOD. FRONTAL BOUNDARY MOVES FAR ENOUGH SOUTH NEXT WEEKEND TO FORECAST DRY WEATHER. .AVIATION...MCS WILL BE PASSING THRU OUR SOUTHERN ZONES THIS EVENG WITH POSSIBLE SVR WX FROM SCHOHARIE-GREENE-ULSTER EAST TO SRN BERKSHIRE AND LITCHFIELD COS. NORTH OF THE MCS MAY EXPECT BRIEF PERIOD OF IFR DUE TO LOW CIG AND REDUCED VISBY DUE TO PRECIP. ONCE THIS MOVES THRU SHOULD GET MVFR IMPROVG OVERNITE TO VFR BY DAYBREAK MONDAY. .HYDRO...PRECIP OVR WRN ADKS/UPPR MOHAWK VALLEY MAY CAUSE A SLIGHT RISE ON MOHAWK RVR. BRIEF HVY RAIN FROM LINE MOVG ACROSS CATSKILLS WILL CAUSE QUICK RISES ON STREAMS BUT ONLY SLGHT RISES ON RVRS SUCH AS SCHOHARIE...ESOPUS...OR RONDOUT. DON/T EXPECT MUCH IMPACT ON HOUSATONIC. .ALY...NONE. MAGLARAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 445 AM EDT SUN APR 18 2004 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-181000- THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN NEW ENGLAND. .DAY ONE...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS...POSSIBLY CONTAINING LARGE HAIL AND DAMAGING WIND GUSTS IN HAMILTON AND HERKIMER COUNTIES. .DAYS TWO THOUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WITH THE EXCEPTION OF HAMILTON AND HERKIMER COUNTIES...SPOTTER ACTIVATION IS NOT EXPECTED TODAY. THERE IS A SLIGHT CHANCE IT WOULD BE NEEDED LATER TODAY FOR HAMILTON AND HERKIMER COUNTIES.
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP A
1217PM SUN APR 18 2004
#1 0000001 000
AHQT WLSR QHQT QTRF APTS WAPT
01685 FILE 28 SP BATAVIA NY1180100 APR 18-04
TO NATIONAL WEATHER SERVICE
COPY SEMO DUTY OFFICER
THUNDERSTORM/HIGH WIND REPORT
COUNTY(S) AFFECTED: GENESEE
LOCATION (INCLUDING TOWN AND NEAREST ROAD): 20/77 DARIEN/PEMBROKE AREA
DATE AND TIME CONDITION STARTED: 11:50AM
EXTENT OF DAMAGE OR AREAS IN DANGER: HIGH WIND DAMAGE TREES, POWER LINES AND
OUT BUILDINGS
CHECK ONE:
HAIL SIZE REPORTED
( ) - NO HAIL REPORTED ( ) - LESS THAN 1/2 (PEA)
(X) - 1/2 (MARBLE) ( ) - 1/2 TO 3/4 (PENNY)
( ) - 3/4 TO 1 (DIME) ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT) ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG) ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL) ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT) ( ) - 4.50 (SOFTBALL)
NUMBER KILLED: 0 NUMBER INJURED: 0
CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS (X) - CLOUD TO CLOUD ( ) - CLOUD TO GROUND
LIGHTNING DAMAGE TO: (X) - TREES
( ) - POWER/TELCO POLES (X) - POWER/TELCO LINES
( ) - COMM. BUILDINGS ( ) - PRIVATE HOMES
(X) - OUT/FARM BUILDINGS ( ) - CROPS
NUMBER KILLED: 0 NUMBER INJURED: 0
CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE ( ) - CROPS
(X) - SMALL TREES/SHRUBS ( ) - LARGE TREES
( ) - COMM. BUILDINGS ( ) - PRIVATE HOMES
(X) - OUT/FARM BUILDINGS ( ) - POWER/TELCO POLES
(X) - POWER/TELCO LINES
RELIABLE WIND SPEED REPORTS: 50 MPH OR KNOTS
NUMBER KILLED: 0 NUMBER INJURED: 0
FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
(X) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
( ) - LOCAL SMALL CREEKS OVERFLOWING
( ) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE
REMARKS:
AUTH PHONE #: 585 344-6200
AUTH CAPT SCOTT CROSIER
ACTING TROOP COMMANDER HARTMAN
OPER - HARTMAN,KATHRYN M 1217NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP E
0202PM SUN APR 18 2004
#1 0000001 000
EASO WLSR QHQT QTRF APTS WAPT
00568 FILE 28 SENECA CO SO NY0490000 APR 18-04
TO NATIONAL WEATHER SERVICE
COPY SEMO DUTY OFFICER
THUNDERSTORM/HIGH WIND REPORT
COUNTY(S) AFFECTED: SENECA COUNTY
LOCATION (INCLUDING TOWN AND NEAREST ROAD): TOWN OF VARICK/TOWN OF OVID/TOWN OF
JUNIUS
DATE AND TIME CONDITION STARTED: 04-18-2004/1324 HRS
EXTENT OF DAMAGE OR AREAS IN DANGER: TOWN OF VARICK - TOWN OF OVID - TOWN OF
JUNIUS
CHECK ONE:
HAIL SIZE REPORTED
(X) - NO HAIL REPORTED ( ) - LESS THAN 1/2 (PEA)
( ) - 1/2 (MARBLE) ( ) - 1/2 TO 3/4 (PENNY)
( ) - 3/4 TO 1 (DIME) ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT) ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG) ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL) ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT) ( ) - 4.50 (SOFTBALL)
NUMBER KILLED: N/A NUMBER INJURED: N/A
CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS (X) - CLOUD TO CLOUD (X) - CLOUD TO GROUND
LIGHTNING DAMAGE TO: (X) - TREES
( ) - POWER/TELCO POLES ( ) - POWER/TELCO LINES
( ) - COMM. BUILDINGS ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS (X) - CROPS
NUMBER KILLED: N/A NUMBER INJURED: N/A
CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE ( ) - CROPS
(X) - SMALL TREES/SHRUBS (X) - LARGE TREES
( ) - COMM. BUILDINGS ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS (X) - POWER/TELCO POLES
( ) - POWER/TELCO LINES
RELIABLE WIND SPEED REPORTS: N/A MPH OR N/AKNOTS
NUMBER KILLED: N/A NUMBER INJURED: N/A
FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
( ) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
( ) - LOCAL SMALL CREEKS OVERFLOWING
( ) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE
REMARKS: BRIEF HIGH WINDS WITH POWER OUTAGES, SMALL/LARGE TREE AND CROP DAMAGE
AUTH PHONE #: 315 539-9241
AUTH SHERIFF LEO T CONNOLLY LEONARD
OPER - LEONARD,JAMES R 1401NEW YORK STATEWIDE POLICE INFORMATION NETWORK TROOP E 0416PM SUN APR 18 2004 EOSO WLSR 00914 FILE 28 ONTARIO CO SHERIFF OFFICE NY0340000 APR 18-04 TO NATIONAL WEATHER SERVICE WIND DAMAGE AFTER A SEVERE THUNDERSTORM THIS AFTERNOON IN TOWN OF SENECA AT 1315HRS GARAGE BLOWN DOWN AT 4061 RT 14A IN THE TOWN OF SENECA WITH BARNS BLOWN DOWN AT FARM NEXT DOOR 4 UTILITY POLES DOWN ON RT 5 WEST OF GATES RD RT 5 REDUCED TO ONE LANE GREENHOUSES BLOWN DOWN ON HALEY ROAD COUNTY ROAD 5 CLOSED BETWEEN RT 245 AND LEET RD DUE TO WIRES DOWN WIRES DOWN ON LEET RD FIRE DEPARTMENTS AND EMERGENCY MANAGEMENT DIRECTOR REMAIN ON SCENE AUTH SHERIFF PHILIP C POVERO B MANEY 1613HRS OPER - FOSTER,GARY M 1615
The Albany radar (KENX), 41 km away, was scanning. The volume nearest the first event began at 20:20 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389558, 5389559.